Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 4, 2013, 11:04 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2013, 11:04 PM MDT (05:04 UTC)
- Expired
- Jul 4, 2013, 11:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Box Elder County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 25 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 5.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2546 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
941
WUUS55 KSLC 050504
SVRSLC
UTC003-045-050545-
/O.NEW.KSLC.SV.W.0002.130705T0504Z-130705T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1104 PM MDT THU JUL 4 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BOX ELDER COUNTY IN UTAH
NORTH CENTRAL TOOELE COUNTY IN UTAH
* UNTIL 1145 PM MDT
* AT 1058 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS GUSTS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 17 MILES NORTH OF GUNNISON ISLAND TO 9 MILES SOUTH OF
KNOLLS...MOVING EAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CLIVE... GUNNISON ISLAND... LAKESIDE... PROMONTORY... GOLDEN SPIKE
HISTORIC SITE... DELLE AND HAT ISLAND.
THESE STORM HAVE A HISTORY OF PRODUCING WIND GUSTS TO 65 MPH.
INTERSTATE 80 WILL ALSO BE IMPACTED BY THIS LINE OF STORMS...FROM
LAKE POINT TO WENDOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
&&
LAT...LON 4163 11231 4107 11250 4041 11258 4045 11346
4172 11306
TIME...MOT...LOC 0502Z 269DEG 32KT 4155 11291 4060 11319
$$
MPS2 follow-up statements
098
WWUS55 KSLC 050527
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1127 PM MDT THU JUL 4 2013
UTC003-045-050545-
/O.CON.KSLC.SV.W.0002.000000T0000Z-130705T0545Z/
TOOELE UT-BOX ELDER UT-
1127 PM MDT THU JUL 4 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES...
AT 1120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF PROMONTORY TO 10 MILES WEST OF
HAT ISLAND TO 15 MILES SOUTH OF CLIVE...MOVING EAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
PROMONTORY... GOLDEN SPIKE HISTORIC SITE... HAT ISLAND AND DELLE
I-80 WILL ALSO BE IMPACTED BY THIS LINE OF STORMS.
MULTIPLE WIND GUSTS IN EXCESS OF 60 MPH HAVE BEEN REPORTED WITH THIS
LINE AS IT CROSSED THE WENDOVER AREA AND I-80 ACROSS THE SALT FLATS.
LAT...LON 4163 11231 4107 11250 4041 11258 4045 11346
4172 11306
TIME...MOT...LOC 0526Z 269DEG 32KT 4155 11262 4110 11267
4048 11309
$$
MPS662
WWUS55 KSLC 050543
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1143 PM MDT THU JUL 4 2013
UTC003-045-050553-
/O.EXP.KSLC.SV.W.0002.000000T0000Z-130705T0545Z/
TOOELE UT-BOX ELDER UT-
1143 PM MDT THU JUL 4 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOX ELDER AND NORTH
CENTRAL TOOELE COUNTIES WILL EXPIRE AT 1145 PM MDT...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE. WIND GUSTS OF 40 TO 50 MPH CAN STILL BE
EXPECTED AS THIS LINE OF THUNDERSTORMS CROSSES NORTHERN UTAH.
LAT...LON 4163 11231 4107 11250 4041 11258 4045 11346
4172 11306
TIME...MOT...LOC 0543Z 269DEG 32KT 4155 11242 4110 11247
4048 11289
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:17 PM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 4, 7:17 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 717 PM MDT THU JUL 4 2013 .SYNOPSIS...THE UPPER HIGH OVER THE GREAT BASIN WILL SHIFT SOUTH AND EAST THROUGH THE WEEKEND WITH A MOIST AND UNSTABLE AIRMASS REMAINING IN PLACE OVER THE REGION. A DRIER AIRMASS WILL MOVE IN BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION...SHORTWAVE RIDGING/SUBSIDENCE HAS LARGELY INHIBITED CONVECTION ACROSS NORTHERN UT EARLY THIS EVENING...WITH A LAYER OF CONVECTIVE INHIBITION EVIDENT BETWEEN 650 AND 600MB ON THE 00Z KSLC SOUNDING. ANY ACTIVITY WHICH MANAGED TO DEVELOP EARLIER HAS SINCE DISSIPATED...INCLUDING CU. AS SUCH HAVE REMOVED EVENING POPS FOR THE NORTHERN THIRD OF THE FORECAST AREA. HRRR RUNS HAVE SUGGESTED CONVECTION MOVING ACROSS SOUTHWEST ID MAY SPREAD INTO NORTHERN UT OVERNIGHT IF IT MAINTAINS ITSELF. AS SUCH HAVE LEFT OVERNIGHT CHANCE POPS IN FORECAST FOR NOW. FURTHER SOUTH SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE SOUTHERN HALF OF THE STATE...BUT HAVE BEEN GRADUALLY WANING IN INTENSITY OVER THE PAST HOUR OR SO. WITH THE LOSS OF DAYTIME HEATING AND LACK OF ANY SUBSTANTIAL DYNAMIC FORCING MECHANISM ANTICIPATE THIS ACTIVITY TO CONTINUE ITS DOWNWARD TREND THROUGH THE REMAINDER OF THE EVENING HOURS. ADDITIONALLY WILL ALLOW THE GOING HEAT ADVISORY FOR LOWER ELEVATIONS TO EXPIRE. MID LEVEL RIDGE IS FORECAST TO SHIFT SOUTHEAST FRIDAY THROUGH THE WEEKEND AS A TROUGH DEVELOPS OVER THE PACIFIC NORTHWEST. RESULTING SOUTHWESTERLY FLOW WILL ALLOW MOISTURE TO REMAIN IN PLACE ACROSS THE FORECAST AREA THROUGH THE WEEKEND...MAINTAINING A CHANCE OF SHOWERS AND THUNDERSTORMS AREAWIDE. && .AVIATION...VFR CONDITIONS EXPECTED AT KSLC THROUGH THE REMAINDER OF THE EVENING. THERE IS A 20 PERCENT CHANCE OF A THUNDERSTORM IMPACTING THE TERMINAL DURING THE 07-12Z TIMEFRAME. ACCOMANIED BY MVFR VIS AND GUSTY/ERRATIC WINDS. OUTSIDE OF THE ABOVE MENTIONED CONCERNS...SURFACE WINDS WILL REMAIN NORTHWEST THROUGH 03-04Z BEFORE RETURNING TO THE SOUTH FOR THE OVERNIGHT HOURS. && .FIRE WEATHER...THUNDERSTORM COVERAGE INCREASES THROUGH THIS WEEKEND AS A RIDGE OF HIGH PRESSURE WITH PLENTY OF MOISTURE EMBEDDED SHIFTS EAST INTO THE FOUR CORNERS REGION. IN THIS PATTERN...CONVECTION WILL NOT BE LIMITED TO AFTERNOON/EARLY EVENING. ACROSS NORTHERN UTAH...THE CHANCE OF WETTING RAINS WILL INCREASE. IT WILL REMAIN DRY ENOUGH IN THE LOWER LEVELS FOR THE THREAT OF GUSTY/ERRATIC WINDS WITH CONVECTIVE ACTIVITY ALONG WITH LIGHTNING ACROSS CENTRAL AND SOUTHERN UTAH THOUGH LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT UNDER THE STRONGER ACTIVITY. ACROSS SOUTHWEST UTAH FRIDAY INTO THIS WEEKEND...SOUTHWEST WINDS WILL BECOME GUSTY...THOUGH RH VALUES WILL BE MARGINAL FOR CRITICAL FIRE WEATHER CONDITIONS. ISOLATED CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THIS PORTION OF THE STATE. TEMPERATURES ACROSS THE REGION WILL DECREASE...AT THE EXPENSE OF RISING HUMIDITY VALUES THROUGH THIS WEEKEND. DRIER SOUTHWESTERLY FLOW ALOFT SETTLES INTO THE REGION EARLY NEXT WEEK. VERY WARM CONDITIONS WILL CONTINUE WITH HUMIDITY VALUES FALLING SIGNIFICANTLY (WITH MANY AREAS IN THE SINGLE DIGITS). CONVECTION EARLY NEXT WEEK SHOULD BECOME MORE DIURNAL IN NATURE AND BETTER TIED TO MOUNTAINOUS TERRAIN. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...HEAT ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ019>021. WY...NONE. && SEAMAN/ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 1:58 PM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 158 PM MDT THU JUL 4 2013 UTZ001>016-019>021-517-518-WYZ021-051300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 158 PM MDT THU JUL 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE REGION TODAY. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS ALONG WITH LIGHTNING. IF A HEAVIER STORM PASSES OVER A BURN SCAR OR SLOT CANYONS...THERE IS A THREAT OF ISOLATED FLASH FLOODING. STORMS WILL CONTINUE INTO TONIGHT AND MAY INCREASE ACROSS THE NORTH AFTER MIDNIGHT. TEMPERATURES ACROSS THE OUTLOOK AREA WILL BE COOLER TODAY ALTHOUGH TRIPLE DIGIT READINGS ARE STILL EXPECTED ACROSS THE FAR SOUTH AND SOUTHEAST. TEMPERATURES WILL ONCE AGAIN RISE TO NEAR 110 ACROSS UTAHS DIXIE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN SCATTERED ACROSS THE OUTLOOK AREA FRIDAY INTO THE WEEKEND AS MOISTURE REMAINS IN PLACE. THERE WILL BE AN INCREASING THREAT OF LOCAL HEAVY RAIN ALONG WITH ISOLATED FLASH FLOODING HEADING INTO THE WEEKEND. GUSTY SOUTHWEST WINDS AND MARGINALLY LOW HUMIDITY LEVELS MAY COMBINE TO PRESENT LOCALLY CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHWEST UTAH FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jul 4, 9:05 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 PM MDT THU JUL 4 2013
UTZ005-050400-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
905 PM MDT THU JUL 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER COUNTY UNTIL
1000 PM MDT...
AT 902 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MONTELLO...MOVING EAST AT 35
MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
LUCIN...
THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 55 MPH AS
THEY CROSSED EASTERN NEVADA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4200 11295 4159 11298 4106 11334 4104 11403
4198 11404
TIME...MOT...LOC 0304Z 280DEG 32KT 4135 11417
MPSSpecial weather statement, Jul 4, 10:47 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1047 PM MDT THU JUL 4 2013 UTZ002-005-050545- GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT- 1047 PM MDT THU JUL 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR BOX ELDER AND NORTHWESTERN TOOELE COUNTIES UNTIL 1145 PM MDT... AT 1041 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CROSSING WESTERN BOX ELDER AND WESTERN TOOELE COUNTIES...MOVING EAST AT 30 MPH. WIND GUSTS OF TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... WENDOVER... SNOWVILLE... I-80 FROM MILE POST 1 TO MILE POST 50 IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4037 11287 4036 11404 4197 11403 4200 11224 TIME...MOT...LOC 0446Z 264DEG 19KT 4080 11384 MPS
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:05 PM MDT | Special Weather Statement | SLC | Box Elder | 55 min |
| Jul 4, 10:47 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 58 min |
| Jul 5, 12:03 AM MDT | Flash Flood Warning | SLC | Juab, Millard | 3 hr |
| Jul 5, 12:05 AM MDT | Special Weather Statement | SLC | Davis, Salt Lake, Weber | 55 min |
| Jul 5, 4:41 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 49 min |
| Jul 5, 4:42 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 78 min |
| Jul 5, 4:56 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 5, 5:24 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Utah | 96 min |
| Jul 5, 5:30 PM MDT | Special Weather Statement | SLC | Davis | 75 min |
| Jul 5, 5:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 75 min |
| Jul 5, 5:59 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Weber | 76 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.